Utah, 2014

Winter Storm and High Wind in Utah, November 22 to 24, 2014

November 22 to 24, 2014 · NWS SLC · 4 events in 4 counties and zones

The first major winter storm of the season moved into Utah beginning November 22, with precipitation lingering through November 24. The strongest winds occurred early in the event, and precipitation began as rain in the valleys and snow in the mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The first major winter storm of the season moved into Utah beginning November 22, with precipitation lingering through November 24. The strongest winds occurred early in the event, and precipitation began as rain in the valleys and snow in the mountains. Accumulating snowfall eventually reached the valley floors of northern Utah, but snow depths in the lower elevations were not significant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 22, 5:14 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 22, 5:14 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 AM MST SAT NOV 22 2014

.SYNOPSIS...A COLD AND ENERGETIC STORM SYSTEM WILL REACH UTAH BY
LATE THIS AFTERNOON. THIS STORM WILL IMPACT MAINLY NORTHERN AND
CENTRAL UTAH THROUGH THE WEEKEND. A TRAILING WEATHER DISTURBANCE
WILL CROSS UTAH MONDAY.

&&

.SHORT TERM (UNTIL 00Z WEDNESDAY)...THE UPPER LEVEL TROUGH
EMBEDDED WITH THE STRONG MID-LATITUDE WESTERLIES WILL REACH THE
PACIFIC NORTHWEST COAST EARLY THIS MORNING. THIS FEATURE DRIVEN BY
THE 160+ KT JET WILL MOVE QUICKLY INTO THE NORTHERN ROCKIES AND
GREAT BASIN BY LATE THIS AFTERNOON. THIS TROUGH WILL USHER IN AN
EXTENDED PERIOD OF UNSETTLED WEATHER THIS WEEKEND.

STRONG AND INCREASINGLY MOIST LOW-LEVEL WARM ADVECTION WILL BRING
LIGHT PRECIP TO FAR NORTHERN UTAH THIS MORNING. SNOW-LEVELS SHOULD
REMAIN FAIRLY HIGH THIS MORNING AS NEAR 700MB TEMPS HOVER JUST
SLIGHTLY BELOW THE FREEZING MARK. HIGHER VALLEY LOCATIONS HAVE
BEEN MIXING OUT OVERNIGHT...SO WILL KEEP THE PRECIP TYPE
PREDOMINATELY AS RAIN THROUGH AT LEAST EARLY AFTERNOON.

THE 06Z NAM/GFS HAVE CONTINUED THE IDEA OF COLDER MID-LEVEL AIR
MOVING OVER THE TOP OF THE LOW-LEVEL WARM ADVECTION BEGINNING LATE
THIS MORNING. THE RESULT OF THIS WILL BE TO CREATE A DEEPER LAYER
OF INSTABILITY AND STRONGER LIFT HEADING INTO THIS AFTERNOON.
SNOW LEVELS WILL BEGIN TO LOWER DUE TO THE MORE INTENSE
PRECIP...THOUGH THE LOWER VALLEYS WILL LIKELY STAY IN RAIN THROUGH
MID-AFTERNOON.

THE COLD FRONT ASSOCIATED WITH THE ADVANCING TROUGH WILL MOVE OUT
OF THE PACIFIC NORTHWEST AND INTO NORTHWEST UTAH BY AROUND MID-
AFTERNOON. STRONG LOW-LEVEL FRONTOGENIC FORCING IDENTIFIED BY THE
GUIDANCE AS THE FRONT MOVES INTO NORTHWEST UTAH COULD SIGNAL A
BRIEF PERIOD OF CONVECTION LATE THIS AFTERNOON. THE NAM PLACES
THIS THREAT CLOSER TO THE NORTHERN/CENTRAL WASATCH FRONT...WHILE
THE GFS SHIFTS FURTHER SOUTH ACROSS THE CENTRAL/SOUTHERN WASATCH
FRONT. IN EITHER CASE SIGNIFICANTLY COLDER AIR WILL SURGE SOUTH
THROUGH THE REGION...DRIVING SNOW-LEVELS MUCH LOWER LATE THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY SNOW WILL EXIST DUE TO THE
COLD TEMPS AND STRONG DYNAMIC/THERMALLY DRIVEN LIFT THROUGH EARLY
SUNDAY.

DUE TO THE RAPIDLY STRENGTHENING COLD FRONT AND THE STRONG
NEAR 700MB SUPPORTING NORTHWEST WINDS...HAVE ADDED A WIND ADVISORY
TO THE GREAT SALT LAKE DESERT AND MOUNTAINS IN NORTHWEST UTAH FOR
THIS AFTERNOON THROUGH AROUND MIDNIGHT TONIGHT.

SHORTWAVE RIDGING SUNDAY AFTERNOON WILL BRING A BRIEF LULL IN SNOW
EXTENDING INTO EARLY SUNDAY EVENING. A SECOND TRAILING SHORTWAVE
WILL RE-ENERGIZE SNOW IN THE COLD/MOIST AND STILL UNSTABLE AIR
MASS OVER THE NORTHERN HALF OF THE STATE. OROGRAPHIC INFLUENCES
WILL ALSO BE IN PLAY...LEADING TO THE POTENTIAL FOR HEAVY SNOW
AGAIN IN THE WASATCH RANGE AND THE ADJACENT WINDWARD VALLEYS. CAN
NOT RULE OUT LAKE EFFECT SNOWS DOWNWIND OF THE GSL...AND POSSIBLY
UTAH LAKE LATE SUNDAY NIGHT THROUGH EARLY MONDAY.

THE UPPER RIDGE BUILDING OVER THE EASTERN PACIFIC BEGINNING LATE
SUNDAY WILL EVENTUALLY PRODUCE A STABLE NORTH-NORTHWEST FLOW
ACROSS THE INTERIOR WEST STARTING MONDAY NIGHT. THIS RIDGE WILL BE
THE DOMINANT FEATURE THROUGH TUESDAY AND BEYOND.

&&

.LONG TERM (AFTER 00Z WEDNESDAY)...BOTH THE EC AND GFS SHOW
SOME WEAK WARM 700MB ADVECTION ACROSS THE NORTHERN UTAH MOUNTAINS
BETWEEN 00Z AND 12Z WEDNESDAY SO HAVE KEPT THE MINIMAL POPS. AFTER
THAT THE RIDGE STRENGTHENS FOR WEDNESDAY THROUGH FRIDAY...MORE SO BY
THE EC THAN THE GFS. TEMPERATURES WILL BE CHALLENGING DUE TO SOME
AREAS POSSIBLY UNDER A SNOW COVER WELL INTO THE WEEK. HAVE GONE WITH
50 AT SLC BY WEDNESDAY...WHICH IS ABOUT THE MEAN OF THE VARIOUS
MODEL SOLUTIONS. THIS TEMP COULD BE ON THE WARM SIDE IF EXTENSIVE
SNOW COVER REMAINS IN PLACE. TEMPERATURES SHOULD CONTINUE TO INCH
UPWARDS AS THE H7 TEMPS CLIMB A COUPLE MORE DEGREES CELSIUS THROUGH
FRIDAY. THE EC APPEARS TO BE TOO STRONG ON THIS WARMING SO KEPT
CLOSER TO THE GFS.

BY LATE FRIDAY THE EC INDICATES A WEAK SHORTWAVE BREAKING UNDERNEATH
THE WEST COAST RIDGE AHEAD OF WHEN THE GFS BREAKS A SHORT WAVE
THROUGH. WILL LEAN TOWARDS THE SLOWER GFS SOLUTION AND THEREFORE
HOLD OFF ON ANY CHANCES OF PRECIP UNTIL SATURDAY NIGHT WHEN THE GFS
BRINGS A WEAK TROUGH ACROSS THE GREAT BASIN. DUE TO THE BROAD
WEAKNESS OF THIS TROUGH...HAVE UNDERCUT CLIMO POPS FOR THIS TIME
FRAME BUT STILL LEFT SLIGHT CHANCE IN MOST MOUNTAINS. TEMPERATURES
SHOULD BE RATHER MILD DURING THE END OF THE WEEK.

&&

.AVIATION...SOUTH WINDS WILL INCREASE AT THE SLC TERMINAL THROUGH
EARLY AFTERNOON BEFORE SHIFTING TO THE NORTHWEST BETWEEN 23 AND 24Z.
CIGS ARE EXPECTED TO REMAIN ABOVE 7K FT AGL UNTIL THE WIND
SHIFT/COLD FRONT...ALTHOUGH THERE IS A 30 PERCENT CHANCE OF CIGS
BELOW 7KT AFTER ABOUT 22Z. THERE IS A GOOD CHANCE THAT VLIFR
CONDITIONS COULD OCCUR BETWEEN 01 AND 03Z IN SNOW AND LOW CIGS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR UTZ006-010.

     WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR UTZ007>009.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM MST SUNDAY FOR
     UTZ005.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
     SUNDAY FOR UTZ517.

WY...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 9 AM MST
     SUNDAY FOR WYZ021.

&&

SHORT TERM...CONGER
LONG TERM/AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 22, 6:08 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MST SAT NOV 22 2014

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
608 AM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ENERGETIC PACIFIC STORM WILL REACH UTAH BY LATE THIS AFTERNOON.
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE IN AREAL COVERAGE AND
INTENSITY THROUGH THIS AFTERNOON. HEAVY SNOW IN THE MOUNTAINS...
WITH RAIN CHANGING TO SNOW IN THE VALLEYS...WILL DEVELOP ALONG AND
BEHIND A STRONG COLD FRONT SWEEPING SOUTH ACROSS NORTHERN AND
CENTRAL UTAH LATE THIS AFTERNOON AND EVENING.

NUMEROUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE
IN EFFECT DUE TO THE ANTICIPATED HEAVY SNOW AND STRONG HIGH
ELEVATION WINDS WITH THIS STORM. A WIND ADVISORY IS ALSO IN EFFECT
FOR THE NORTHWEST DESERT AND SALT FLATS DUE TO STRONG NORTHWEST
WINDS FOLLOWING THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENT EARLY SEASON WINTER STORM WILL CONTINUE ITS IMPACT ON
MAINLY NORTHERN AND CENTRAL UTAH SUNDAY. HEAVY SNOWFALL IS
EXPECTED THROUGHOUT THE NORTHERN MOUNTAINS AND ADJACENT VALLEYS.
THE HEAVIEST SNOWFALL IS EXPECTED THROUGH THE WASATCH RANGE...AND
THE ADJACENT BENCH AREAS ALONG THE WASATCH FRONT.

LAKE EFFECT SNOWS COULD ALSO DEVELOP SOUTHEAST OF THE GREAT SALT
LAKE...AND POSSIBLY NEAR UTAH LAKE LATE IN THE WEEKEND. A
SECONDARY WEATHER DISTURBANCE WILL BRING ADDITIONAL SNOW TO
MAINLY NORTHERN UTAH LATE SUNDAY NIGHT AND MONDAY.

STRONG HIGH PRESSURE ALOFT DEVELOPING OFF THE WEST COAST EARLY IN
THE UPCOMING WEEK WILL BRING GENERALLY DRY AND COLD CONDITIONS TO
THE OUTLOOK AREA TUESDAY THROUGH THE END OF THE WEEK.

THOSE WITH TRAVEL OR OUTDOOR PLANS THIS WEEKEND SHOULD BE
PREPARED FOR POTENTIALLY HAZARDOUS WINTER WEATHER AND PLAN
ACCORDINGLY. THE NEW SNOW WILL ALSO INCREASE THE AVALANCHE DANGER
OVER THE MOUNTAINS OF NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
November 22, 10:00 AM MST to November 24, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Tony Grove Lake SNOTEL received 2.90 inches of liquid equivalent precipitation, or approximately 30 inches of new snow. In addition, winds were strong on the mountain peaks across northern Utah, with a maximum recorded wind gust of 91 mph at Ogden Peak.

Winter Storm, Wasatch Mountains South of I-80

When
November 22, 11:00 AM MST to November 24, 5:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

The Cottonwood Canyons received steady snowfall through much of this event, with Snowbird Ski and Summer Resort, Brighton Resort, and Alta Ski Lifts all measuring a storm total of 30 inches new snow. In addition, Mount Baldy recorded a peak wind gust of 80 mph.

Winter Storm, Western Uinta Mountains

When
November 22, 11:00 AM MST to November 24, 6:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 24 inches of new snow. In addition, the Chepeta RAWS recorded a peak wind gust of 76 mph.

High Wind, Great Salt Lake Desert and Mountains

When
November 22, 2:00 PM MST to November 23, 4:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong wind gusts were recorded in Utah's northwest desert both pre-frontally and post-frontally, with peak recorded gusts of 69 mph at Wendover Peak, 62 mph at Wendover Airport and Camel Back Mountain, 60 mph at Rosebud and Upper Cedar Mountain, and 59 mph at Promontory Point.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549761, 549762, 549763, 549760.